Illinois, 2025

Damaging Wind in Illinois, August 12, 2025

August 12, 2025 · NWS PAH · 1 event in 1 county or zone

Weak southwest flow aloft, ahead of an approaching upper-level trough, induced low-level moisture return across southern Illinois through the day. By late afternoon, surface-based CAPE was around 3000 J/kg and downdraft CAPE was 800-1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Weak southwest flow aloft, ahead of an approaching upper-level trough, induced low-level moisture return across southern Illinois through the day. By late afternoon, surface-based CAPE was around 3000 J/kg and downdraft CAPE was 800-1000 J/kg. With weak flow aloft, the shear was also weak. In the early evening an isolated storm produced a significant downburst as it moved east northeast across Grayville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 4:49 PM CST, 1 hour 18 minutes earlier. Its key messages:

  • Typical summer-time heat and humidity will continue through the work week. Daily highs will primarily be in the upper 80s to lower 90s through Thursday.
  • Showers and thunderstorms are expected through Wednesday night for most areas, before decreasing chances on Thursday focused on mainly the southern half of the region.
  • Dry weather is expected Friday through Monday with temperatures warming into the mid 90s. Heat index values will rise into the triple digits.
Area forecast discussion, Aug 12, 4:49 PM CST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
549 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Typical summer-time heat and humidity will continue through
  the work week. Daily highs will primarily be in the upper 80s
  to lower 90s through Thursday.

- Showers and thunderstorms are expected through Wednesday night
  for most areas, before decreasing chances on Thursday focused
  on mainly the southern half of the region.

- Dry weather is expected Friday through Monday with
  temperatures warming into the mid 90s. Heat index values will
  rise into the triple digits.

&&

.DISCUSSION...
Issued at 304 PM CDT Tue Aug 12 2025

Upper level troughing extends across the north central U.S.
this afternoon and is resulting in scattered showers and storms
across portions of the area. Can't rule out brief gusty winds in
some of the stronger storms but severe weather is not expected
this afternoon. The upper trough and a surface boundary across
the region on Wednesday will support continued chances of
rain/storms. By Thursday, the front will move east of the area
with northerly winds as high pressure builds in from the north.
Most of the area will likely remain dry with slight chances
across mainly the southern half of the region.

Heights build across the region late in the week and especially
over the weekend leading to increasing temperatures and dry
conditions. High temperatures over the weekend will rise into
the mid 90s with heat indices likely climbing into the triple
digits. Localized heat indices may approach 105 degrees
Saturday and Sunday. Towards the end of the extended period, the
ridge shows signs of breaking down. This may lead to a slow
increase in convection but temperatures will still remain hot
with highs remaining in the mid 90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 548 PM CDT Tue Aug 12 2025

Scattered convection will remain a factor through the next hour
or two, but should start to decrease quickly after sunset. A
stray shower or two is possible in the overnight as a weak
front moves in from the northwest but operational impacts appear
too unlikely for TAF mention with this package. Moisture is
pooled ahead of the front in a way that would support fog
formation but mid and upper level cloud cover may prohibit
sufficient cooling.

VFR conditions then appear likely through the day Wednesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...JGG
Hazardous weather outlook, Aug 12, 1:50 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Tue Aug 12 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Tue Aug 12 2025 /350 PM EDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon over portions
of the region. Torrential downpours, lightning, and some gusty
winds can be expected. Localized flash flooding is possible this
afternoon with any slow moving storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast Wednesday and Thursday,
mainly in the afternoon. Torrential downpours, lightning, and some
gusty winds can be expected.

Afternoon heat index values will top out from 100 to 105 degrees
in most locations each afternoon from Friday through Monday.
Sunday should see the worst conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 12, 1:32 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
232 PM CDT Tue Aug 12 2025

MOZ086-100-108>110-122145-
Bollinger-Wayne MO-Ripley-Butler-Stoddard-
Including the cities of Marble Hill, Piedmont, Doniphan,
Poplar Bluff, and Bloomfield
232 PM CDT Tue Aug 12 2025

...A few strong afternoon storms today...

At 231 pm a line of thunderstorms was located from near Doniphan
to just west of Marble Hill. The line is moving very slowly east.
A few of the cells along this line may briefly produce gusty winds
to 40-50 mph. They are also producing torrential rainfall.
Isolated flash flooding and a severe wind gust(60+ mph or two may
emerge from this activity through 430 pm.

JGG
Local storm report, Aug 12, 3:30 PM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
430 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Dmg     4 WNW Chrisney          38.03N 87.10W
08/12/2025                   Spencer            IN   Law Enforcement

            Trees down.

&&

JGG

The radar

The Evansville,IN radar (KVWX), 24 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
August 12, 6:07 PM CST
Where
Edwards County, 8.02 mi S of Browns
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.265, -88.000

Thunderstorm winds blew down numerous trees and large tree limbs in Grayville. Some of the downed trees took down powerlines. A brick wall of a business was partially knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292069.